Kansas, 2007

Tornadoes and Flash Flood in Kansas, April 23 to 24, 2007

April 23 to 24, 2007 · NWS GLD · 21 events in 4 counties and zones

A large, slow-moving storm system produced severe thunderstorms across NW Kansas, NE Colorado and SW Nebraska. Tornadoes, large hail and flash flooding were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$597,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A large, slow-moving storm system produced severe thunderstorms across NW Kansas, NE Colorado and SW Nebraska. Tornadoes, large hail and flash flooding were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 23, 1:57 PM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Apr 23, 1:57 PM MST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
257 PM MDT MON APR 23 2007

.DISCUSSION...18Z SURFACE ANALYSIS PLACES A WARM FRONT DRAPED ACROSS
WESTCENTRAL KANSAS AND A DRYLINE ENTERING THE EXTREME SOUTHWEST
CORNER OF THE STATE. WATER VAPOR IMAGERY SHOWS THE UPPER LOW WEST OF
THE 4-CORNERS AREA. THE COMPOSITE RADAR LOOP INDICATES CONVECTION
FIRING UP ALONG THE FRONT RANGE

THE MAIN CHALLENGES FOR THIS FORECAST ARE TO DETERMINE IF A FLASH
FLOOD WATCH IS NEEDED FOR TONIGHT OVER A FEW ZONES WHERE RECENT
RAINS HAVE CAUSED SOME FLOODING AND WHERE FLASH FLOOD GUIDANCE IS
LOW.

THE UPPER LOW WILL MOVE INTO THE 4-CORNERS AREA TONIGHT AND THEN
INTO WESTERN KANSAS ON TUESDAY. THE SLOW MOVING LOW WILL MOVE INTO
SOUTHCENTRAL KANSAS TUESDAY NIGHT AND THEN INTO WESTERN OKLAHOMA ON
WEDNESDAY. THE SYSTEM WILL MOVE FAR ENOUGH TO THE EAST WEDNESDAY
NIGHT TO HAVE LITTLE OR NO EFFECT ON THE FORECAST AREA. A RIDGE WILL
START BUILDING IN THURSDAY/THURSDAY NIGHT.  SURFACE LOW PRESSURE
WILL MOVE INTO WESTERN KANSAS TONIGHT/TUESDAY. HIGH PRESSURE WILL
START BUILDING INTO THE AREA ON WEDNESDAY AND CONTINUE THROUGH
THURSDAY NIGHT.

PLAN TO KEEP OR INCREASE POPS TO LIKELY OR DEFINITE FOR TONIGHT
THROUGH TUESDAY NIGHT. LOTS OF DYNAMICS AND MOISTURE WILL BE
AVAILABLE THROUGH THIS PERIOD. THE SYSTEM MAKES IT EXIT ON WEDNESDAY
SO WILL DECREASE POPS FROM WEST TO EAST. SEVERE THREAT...INCLUDING
TORNADOES...WILL ALSO BE A PART OF TONIGHTS WEATHER. TORNADIC
PARAMETERS ARE FAVORABLE ALONG AN AXIS CROSSING EASTERN COLORADO
INTO PART OF WESTERN KANSAS. RECENTLY ISSUED TORNADO WATCH NUMBER
165 FOR EASTERN COLORADO WILL LAST UNTIL 03Z TUESDAY. STRONG
THUNDERSTORMS WILL LIKELY EXTEND EAST INTO KANSAS AND EXTREME
SOUTHWEST NEBRASKA LATER THIS EVENING AS ENERGY FROM UPPER LOW MOVES
EAST OF THE ROCKIES.

FLASH FLOOD GUIDANCE OVER THE AREA WHICH RECEIVED HEAVY RAINS
RECENTLY IS LOW. HOWEVER...STORM MOTION SHOULD BE NORTHEAST AT 30KTS
WHICH WOULD LIMIT FLASH FLOODING POTENTIAL. ALSO A POTENTIAL DRY
SLOT MAY LIMIT RAINFALL OVER THOSE COUNTIES MENTIONED.
CONSEQUENTLY...DO NOT PLAN ON ISSUING A FLASH FLOOD WATCH.

IN THE EXTENDED...A RIDGE MOVING SLOWLY INTO THE ROCKIES WILL KEEP
NORTHWEST FLOW OVER THE CENTRAL PLAINS THROUGH THIS PERIOD. SURFACE
HIGH PRESSURE ON FRIDAY WILL BE REPLACED BY A TROUGH
SATURDAY/SUNDAY. THE GFS BRINGS A COLD FRONT MOVES INTO THE FORECAST
AREA SUNDAY NIGHT WITH HIGH PRESSURE BUILDING IN ON MONDAY.

OVERALL THE PERIOD LOOKS DRY AS THE UPPER RIDGE MOVES EAST INTO THE
ROCKIES. THE GFS STARTS BRINGING A TROUGH INTO THE BACK SIDE OF THE
RIDGE ON MONDAY. HOWEVER THE ECMWF KEEPS A RIDGE OVER THE AREA. PLAN
TO GO WITH THE ECMWF AND DRY CONDITIONS ESPECIALLY SINCE IT IS IN DAY
7.

MAX TEMPERATURES GRADUALLY WARM FROM THE LOWER 70S TO THE MID/UPPER
70S WITH SOME LOWER 80S OVER THE SOUTHEAST ZONES. TEMPERATURES ON
MONDAY MAY NEED TO BE TRENDED UP OVER THE NORTHWEST ZONES IF THE
RIDGE REMAINS IN PLACE DURING THAT TIME. MIN TEMPERATURES WILL BE IN
THE 40S WITH SOME LOWER 50S IN THE EAST.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

FS
Hazardous weather outlook, Apr 23, 9:45 AM MST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON APR 23 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT MON APR 23 2007 /1145 AM CDT MON APR 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS THE TRI-STATE
REGION LATE THIS AFTERNOON AND EVENING WITH THUNDERSTORMS CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS MAINLY ALONG AND SOUTH
OF INTERSTATE 70. A FEW ISOLATED TORNADOES ARE POSSIBLE WITH THESE
STORMS. THERE IS ALSO THE POSSIBILITY OF FLASH FLOODING AS STORMS
MAY PRODUCE HEAVY RAINFALL OVER AREAS THAT PREVIOUSLY RECEIVED
SIGNIFICANT AMOUNTS OF RAIN.

THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST COLORADO AND
SOUTHWEST KANSAS AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM THIS
AFTERNOON. STORMS WILL INCREASE IN COVERAGE AND INTENSITY THROUGH
THE LATE AFTERNOON AND EVENING HOURS AS THEY MOVE NORTHEAST ACROSS
THE REMAINDER OF THE TRI-STATE REGION. SHOWERS AND A FEW
THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE TRI-STATE
REGION LATE TUESDAY AND TUESDAY NIGHT AS THE LOW PRESSURE SYSTEM
MOVES ACROSS THE CENTRAL HIGH PLAINS.  SHOWERS AND THUNDERSTORMS
WILL DIMINISH EARLY WEDNESDAY MORNING AS THIS SYSTEM CONTINUES
INTO THE EASTERN PLAINS STATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BLM

The radar

The Goodland radar (KGLD), 65 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

10 hail, 8 tornado, 1 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.

Hail, Wallace

When
April 23, 5:14 PM MST
Where
Wallace County, 9 mi SE of Sharon Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.788, -101.612

Hail, Wallace

When
April 23, 5:28 PM MST
Where
Wallace County, Sharon Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.880, -101.730

Hail, Wallace

When
April 23, 5:35 PM MST
Where
Wallace County, Sharon Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.880, -101.730

Hail, Wallace

When
April 23, 5:36 PM MST
Where
Wallace County, Sharon Spgs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.880, -101.730

Tornado, Wallace

When
April 23, 5:47 PM MST to 6:25 PM MST
Where
Wallace County, 3 mi E of Sharon Spgs to 15 mi NE of Sharon Spgs
Rating
EF1
Path length
12 mi
Path width
50 yd
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.880, -101.674

Power poles broken near Road X and Road 26. Otherwise, no known damage as the tornado was over open fields. Tornado began near Roads O, 22 and dissipated near Roads Z, 27.

Tornado, Wallace

When
April 23, 6:03 PM MST to 6:18 PM MST
Where
Wallace County, 5 mi N of Wallace to 10 mi NNE of Wallace
Rating
EF0
Path length
5 mi
Path width
75 yd
Reported by
NWS Employee
Coordinates
38.992, -101.580

No known damage...over open fields. Tornado developed near Roads T, 26 and dissipated near Roads X, 28.

Hail, Wallace

When
April 23, 6:31 PM MST
Where
Wallace County, 15 mi NNE of Wallace
Measured
1.25 in hail
Reported by
Public
Coordinates
39.120, -101.473

Thunderstorm Wind, Thomas

When
April 23, 7:56 PM CST
Where
Thomas County, 2 mi SE of Brewster
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.350, -101.354

Car blown off Interstate 70 at mile marker 39 just east of Brewster. No known injuries.

Hail, Sherman

When
April 23, 7:11 PM MST
Where
Sherman County, 8 mi SE of Edson
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
39.248, -101.444

Tornado, Thomas

When
April 23, 8:38 PM CST to 8:59 PM CST
Where
Thomas County, 6 mi SSE of Brewster to 4 mi E of Brewster
Rating
EF0
Path length
6 mi
Path width
25 yd
Property damage
$48,000
Reported by
Emergency Manager
Coordinates
39.290, -101.337

Tornado affected one homestead at Roads L and 5, destroying an empty, poorly anchored grain bin. Several trees were uprooted, and minor home damage occurred.

Hail, Thomas

When
April 23, 9:00 PM CST
Where
Thomas County, 6 mi ENE of Brewster
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.403, -101.276

Golf ball hail covering the ground.

Tornado, Sherman

When
April 23, 8:02 PM MST to 8:04 PM MST
Where
Sherman County, 8.5 mi NE of Goodland Arpt
Rating
EF0
Path length
0.5 mi
Path width
10 yd
Reported by
NWS Employee
Coordinates
39.457, -101.588

Tornado seen from National Weather Service office, lasting between 1 and 2 minutes. Over open fields, no known damage. Location estimated from Doppler radar.

Tornado, Thomas

When
April 23, 9:15 PM CST to 10:00 PM CST
Where
Thomas County, 3.5 mi NW of Levant to 14 mi NE of Levant
Rating
EF1
Path length
13 mi
Path width
50 yd
Continued into
Rawlins, Ks (GLD)
Property damage
$16,000
Reported by
Amateur Radio
Coordinates
39.416, -101.246

Tornado developed 3.5 miles NW of Levant and continued into southern Rawlins county. No farmsteads were affected, but power pole damage occurred near Roads W, 12 and Roads AA, 14. Tree damage also reported along the path. In Thomas county, the tornado began near Roads U, 9 and exited into Rawlins county near Roads EE, 17. Total path length of tornado was 15.5 miles through the two counties.

Hail, Rawlins

When
April 23, 9:28 PM CST
Where
Rawlins County, 15 mi SSE of Mc Donald
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.580, -101.262

Tornado, Rawlins

When
April 23, 10:00 PM CST to 10:15 PM CST
Where
Rawlins County, 17 mi SSW of Atwood to 14 mi SSW of Atwood
Rating
EF1
Path length
2.5 mi
Path width
50 yd
Reported by
Amateur Radio
Coordinates
39.573, -101.172

Tornado moved into Rawlins county from Thomas county, crossing the county border at approximately 10:00 pm CST. In Rawlins county, the tornado moved from Roads A, 17 to Roads C, 17 with a path length of about 2.5 miles. No known damage as the tornado moved over open fields in the rural, southern part of the county.

Tornado, Rawlins

When
April 23, 10:15 PM CST to 10:39 PM CST
Where
Rawlins County, 16 mi S of Atwood to 5.5 mi ESE of Atwood
Rating
EF1
Path length
12.5 mi
Path width
100 yd
Property damage
$305,000
Reported by
Emergency Manager
Coordinates
39.569, -101.050

Tornado developed near Roads C, 19 and dissipated near Roads M, 22 in Rawlins county. This was a high end EF1 tornado producing significant damage to a home, removing the roof and destroying many outbuildings, grain bins and trees near Roads C, 19. Other farms were affected with outbuilding and irrigation system damage.

Tornado, Rawlins

When
April 23, 10:44 PM CST to 10:59 PM CST
Where
Rawlins County, 10 mi SE of Atwood to 10.5 mi SE of Atwood
Rating
EF1
Path length
6 mi
Path width
75 yd
Property damage
$26,000
Reported by
Emergency Manager
Coordinates
39.698, -100.917

Tornado developed near Roads K, 27 and dissipated near Roads P, 28. Power poles were broken, with one residence receiving outbuilding and window damage.

Hail, Rawlins

When
April 23, 10:51 PM CST
Where
Rawlins County, 11 mi S of Herndon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.741, -100.780

Hail, Rawlins

When
April 23, 11:35 PM CST
Where
Rawlins County, 13 mi N of Atwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.988, -101.050

Flash Flood, Rawlins

When
April 24, 12:15 AM CST to 9:15 AM CST
Where
Rawlins County, Herndon
Cause
Heavy Rain
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
39.900, -100.780

Torrential rainfall brought 5-6 inches of precipitation in several hours throughout the eastern half of Rawlins county, resulting in culverts and roads washed out and bridge damage in several locations. Railroad tracks just south of Herndon on Hwy 117 suffered damage, and Ash and Beaver Creeks were reported out of their banks near Herndon.

Lightning, Thomas

When
April 24, 1:00 AM CST
Where
Thomas County, Colby
Property damage
$50,000
Reported by
Newspaper
Coordinates
39.400, -101.050

Time estimated based on newspaper report of other power outages in town. Owner not home at the time, but returned to find the electric meter on the home destroyed. A circuit breaker box was burned and hanging from the wall. The strike damaged the underground sprinkler system and destroyed a tree in the yard, which was estimated to have taken the direct lightning strike. The home's entire electrical system was damaged and a television damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21761, 21762, 21763, 21764, 21771, 21772, 21765, 21777, 21766, 21773, 21767, 21774, 21775, 21768, 29286, 21776, 29291, 21769, 21770, 29316, 29319.